Alert archive / South Dakota / Tornado Warnings in 2016

Tornado Warning 8, NWS Aberdeen, SD

June 14, 2016Grant County, Roberts County, South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this tornado warning at Jun 14, 2016, 4:15 PM CDT for Grant County, Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2016, 4:15 PM CDT (21:15 UTC)
Expired
Jun 14, 2016, 4:45 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Big Stone County, MN, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:20 PM CDTTORNADO2 Se Wilmot, SDTRAINED SPOTTER REPORTS NO DAMAGE NOTICEABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:33 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WFUS53 KABR 142115
TORABR
MNC011-SDC051-109-142145-
/O.NEW.KABR.TO.W.0008.160614T2115Z-160614T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
415 PM CDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTH CENTRAL GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTH CENTRAL ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 445 PM CDT

* AT 414 PM CDT...A CONFIRMED TORNADO WAS LOCATED OVER CORONA...OR 12
  MILES NORTHWEST OF MILBANK...MOVING NORTH AT 30 MPH.

  HAZARD...DAMAGING TORNADO. 

  SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THE TORNADO WILL BE NEAR...
  BONANZA GROVE AND BIG STONE LAKE AROUND 425 PM CDT. 
  YANKEETOWN AROUND 435 PM CDT. 
  BEARDSLEY AROUND 440 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR IN
A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4531 9676 4533 9690 4558 9686 4555 9658
TIME...MOT...LOC 2114Z 199DEG 28KT 4536 9681 

TORNADO...OBSERVED
HAIL...<.75IN

$$

TMT
2 follow-up statements
896 
WWUS53 KABR 142127
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT TUE JUN 14 2016

SDC051-142137-
/O.CAN.KABR.TO.W.0008.000000T0000Z-160614T2145Z/
GRANT SD-
427 PM CDT TUE JUN 14 2016

...THE TORNADO WARNING FOR NORTH CENTRAL GRANT COUNTY IS CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4540 9672 4542 9687 4558 9686 4555 9662
TIME...MOT...LOC 2127Z 199DEG 28KT 4546 9676 

$$

MNC011-SDC109-142145-
/O.CON.KABR.TO.W.0008.000000T0000Z-160614T2145Z/
BIG STONE MN-ROBERTS SD-
427 PM CDT TUE JUN 14 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN BIG STONE AND SOUTH CENTRAL ROBERTS COUNTIES...
    
AT 427 PM CDT...A CONFIRMED TORNADO WAS LOCATED NEAR YANKEETOWN...OR
17 MILES NORTH OF MILBANK...MOVING NORTH AT 30 MPH.

HAZARD...DAMAGING TORNADO. 

SOURCE...PUBLIC CONFIRMED TORNADO. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADO WILL BE NEAR...
  YANKEETOWN AROUND 430 PM CDT. 
  BEARDSLEY AROUND 440 PM CDT. 

LAT...LON 4540 9672 4542 9687 4558 9686 4555 9662
TIME...MOT...LOC 2127Z 199DEG 28KT 4546 9676 

TORNADO...OBSERVED
HAIL...<.75IN

$$

TMT
756 
WWUS53 KABR 142142
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 PM CDT TUE JUN 14 2016

MNC011-SDC109-142152-
/O.EXP.KABR.TO.W.0008.000000T0000Z-160614T2145Z/
BIG STONE MN-ROBERTS SD-
442 PM CDT TUE JUN 14 2016

...THE TORNADO WARNING FOR NORTHWESTERN BIG STONE AND SOUTH CENTRAL
ROBERTS COUNTIES WILL EXPIRE AT 445 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.

LAT...LON 4540 9672 4542 9687 4558 9686 4555 9662
TIME...MOT...LOC 2140Z 199DEG 28KT 4546 9676 

$$

TMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 14, 3:23 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 14, 3:23 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
323 PM CDT TUE JUN 14 2016

.SHORT TERM...(This Evening through Thursday Night)
Issued at 322 PM CDT TUE JUN 14 2016

An area of low pressure, centered near KABR this afternoon, will
continue to pull north and east. Associated showers and
thunderstorms in the wraparound will exit late this afternoon/early
this evening. Across northeastern SD and the west central MN
counties there is the potential for severe storm development,
including non- supercell or low-topped supercell tornadic
development through 23z. 0-1km shear is best in those counties at
20 to 25 kts, and it converges with CAPE values of around
1200-1500 J/KG near Ortonville.

After the precip exits this evening, some patchy fog may develop
along and west of the Missouri River valley and across the Sisseton
Hills, including Watertown. Drier conditions are in store for
Wednesday. As the upper ridge pops back over the Plains on Wednesday
night, sfc temps will respond quickly with highs reaching into the
90s on Thursday. Some ridge riding shortwaves will be possible late
Thursday night as the ridge begins to buckle ahead of a PAC-
West/Canadian upper low and trough.

.LONG TERM...(Friday through Tuesday)
Issued at 322 PM CDT TUE JUN 14 2016

Upper level ridging will be in place over the central Plains during
the weekend. This will keep warm temperatures in place Friday
through Sunday with highs well into the 80s and low 90s. The ridge
appears to get flattened a bit Sunday night into Monday with
slightly cooler air moving in.

As for precipitation, weak ripples in the upper level flow, along
with surface boundaries moving through will allow for on and off
chances for thunderstorms through much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1259 PM CDT TUE JUN 14 2016

MVFR CIGS are affecting a large portion of the area, along with
SHRAS. Will continue to see this activity through the afternoon
hours, with -TSRA/TSRA developing and possibly affecting KABR and
KATY. Look for precipitation to depart later this
evening/overnight with VFR conditions taking over. There is some
potential for fog across central SD late tonight/early Wednesday
morning. Confidence is low at this point, so will examine again at
00Z issuance and may have to insert fog mention.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Wise
LONG TERM...TMT
AVIATION...TMT
Hazardous weather outlook, Jun 14, 4:29 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM CDT TUE JUN 14 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
429 AM CDT TUE JUN 14 2016 /329 AM MDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AND OCCASIONAL PERIODS
OF HEAVY RAIN CAN BE EXPECTED TODAY...MAINLY BETWEEN THE JAMES AND
MISSIOURI VALLEYS. MORE DISCRETE...POTENTIALLY STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE IN FAR EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA IF A BREAKOUT FROM THE CLOUDS OCCUR...THE MAIN
RISK FOR THIS AREA IS HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Local storm report, Jun 14, 11:35 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     FUNNEL CLOUD     1 SW RELIANCE           43.87N 99.62W
06/14/2016                   LYMAN              SD   PUBLIC

            VIA SOCIAL MEDIA. APPROXIMATE TIME AND
            LOCATION. .

&&

LUECK
Local storm report, Jun 14, 2:53 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TORNADO          5 E BRISTOL             45.35N 97.65W
06/14/2016                   DAY                SD   TRAINED SPOTTER

            TORNADO REPORTED 6 MILES WEST OF WEBSTER
            JUST OFF OF HIGHWAY 12.

&&

SRF
Local storm report, Jun 14, 3:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          1 S WAUBAY              45.32N  97.31W
06/14/2016                   DAY                SD   TRAINED SPOTTER

            TORNADO REPORTED OVER BITTER LAKE

&&

EVENT NUMBER ABR1600259

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:45 PM CDTTornado Warning Tornado observedABRDay30 min
Jun 14, 3:11 PM CDTTornado WarningABRDay, Marshall34 min
Jun 14, 3:18 PM CDTTornado Warning Tornado observedABRDay, Grant, Roberts27 min
Jun 14, 5:25 PM CDTTornado Warning Tornado observedABRBig Stone, Traverse35 min

Nearby

Tornado Warnings in South Dakota, 2016Tornado Warnings in Minnesota, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.